Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 194, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 8:36 PM CDT for Dakota County, Goodhue County, Rice County, Minnesota. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 8:36 PM CDT (01:36 UTC)
- Expired
- Jul 11, 2008, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Dakota County, MN, Goodhue County, MN, Rice County, MN
The radar
The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:45 PM CDT | TSTM WND DMG | Burnsville, MN | FEW TREES TOPPLED. |
| Jul 11, 8:50 PM CDT | TSTM WND DMG | West St Paul, MN | FEW TREES TOPPLED. |
| Jul 11, 8:55 PM CDT | TSTM WND DMG | South St Paul, MN | A FEW TREES DOWNED. |
| Jul 11, 9:15 PM CDT | TSTM WND DMG | Northfield, MN | TREES DOWN, ONE TO TWO FEET IN DIAMETER. |
| Jul 11, 9:36 PM CDT | HAIL 0.75 | 5 Sw Northfield, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2916 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 12.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 120136
SVRMPX
MNC037-049-131-120230-
/O.NEW.KMPX.SV.W.0194.080712T0136Z-080712T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
WESTERN GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
EASTERN RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 930 PM CDT
* AT 833 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTH OF WEST ST PAUL TO 27 MILES NORTHWEST OF FARIBAULT...
AND MOVING EAST AT 50 MPH.
* SOME LOCATIONS INCLUDE...
MENDOTA HEIGHTS...
BURNSVILLE...
WEST ST PAUL...
EAGAN...
SOUTH ST PAUL...
APPLE VALLEY...
LAKEVILLE...
INVER GROVE HEIGHTS...
FARMINGTON...
ROSEMOUNT...
CASTLE ROCK...
FARIBAULT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4454 9334 4456 9328 4462 9328 4463 9333
4479 9333 4495 9308 4490 9302 4478 9301
4475 9282 4469 9270 4421 9264 4420 9329
TIME...MOT...LOC 0136Z 270DEG 46KT 4502 9308 4447 9372
$$1 follow-up statement
000
WWUS53 KMPX 120221
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
920 PM CDT FRI JUL 11 2008
MNC037-049-131-120230-
/O.CON.KMPX.SV.W.0194.000000T0000Z-080712T0230Z/
DAKOTA MN-GOODHUE MN-RICE MN-
920 PM CDT FRI JUL 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN RICE...WESTERN GOODHUE AND SOUTHERN DAKOTA COUNTIES...
AT 915 PM CDT...TREES WERE REPORTED DOWN IN NORTHFIELD WITH
THIS STORM.
AT 916 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF MIESVILLE TO 4 MILES SOUTH
OF BRIDGEWATER...AND MOVING SOUTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE WELCH...WASTEDO...STANTON...
RUSKIN...RANDOLPH...HADER...CASTLE ROCK...BRIDGEWATER...BOMBAY AND
ZUMBROTA.
THE SEVERE THUNDERSTORM WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM
CDT FOR GOODHUE AND RICE COUNTIES.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4454 9334 4454 9330 4457 9327 4475 9282
4469 9270 4421 9264 4420 9329
TIME...MOT...LOC 0220Z 305DEG 35KT 4466 9269 4434 9316
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:50 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 11, 5:50 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 550 PM CDT FRI JUL 11 2008 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED AT 245 PM CDT FRI JUL 11 2008/ STRONG UPPER LEVEL TROUGH ALONG WITH A POTENT COLD FRONT...WILL PUSH ACROSS MUCH OF THE UPPER MIDWEST THIS EVENING AND OVERNIGHT. TSRA EXPECTED TO FIRE ALONG THE COLD FRONT AND TREK EAST OVER INTO WESTERN WISCONSIN TONIGHT. SFC TEMPS HAVE SOARED INTO THE UPPER 80S AND LOWER 90S AHEAD OF THE FRONT OVER WEST CENTRAL MN. LAPSWRF MODEL HAS TSRA DEVELOPING AND BECOMES MORE WIDESPREAD BETWEEN 23Z-02Z OVER EAST CENTRAL MN. THE INTIAL SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND TORRENTIAL RAINS. A FEW DECRETE SUPERCELLS COULD PRODUCE TORNADOES. EXPECT MORE OF A LINEAR LINE OF TSRA OCCURRING LATER THIS EVENING/OVERNIGHT. PRECIP WATER VALUES INCREASE TO OVER 2.00 INCHES. WET BULB ZERO ARE OVER 12000 FEET. CAP STRENGTH(INHIBITION FOR DEVELOPMENT OF TSRA) REMAINS FAIRLY STRONG ACROSS MUCH OF THE FORECAST AREA AT THIS TIME. AIRMASS SHOULD RAPIDLY DESTABLIZED IN THE VICINITY AND JUST AHEAD OF THE COLD FRONT. PRECIP MOVING OUT OF CWA OVERNIGHT...THEN A DRY WEATHER PATTERN OVER THE NEXT FEW DAYS. DRY NORTHWEST AIR FLOW PREVAILING OVER THE UPPER MIDWEST THROUGH MONDAY. MEDIUM AND LONG RANGE MODELS...ALL INDICATE A RATHER UNSETTLED WEATHER PATTERN OVER THE UPPER MIDWEST WITH SEVERAL WEAK SHORT WAVE TROUGH MOVING THROUGH THE WESTERLY FLOW. && .AVIATION.../00Z TAF ISSUANCE/ MAIN TAF CONCERNS HAVE TO DO WITH N TO S ORIENTED LINE OF STORMS MARCHING ACRS MN ATTM. LINE MORE SOLID OVER THE NRN HALF OF THE FA...AFFECTING MAINLY STC...BUT BKN CONVECTION BEGINNING TO FILL IN OVR SWRN MN...WHICH WILL EVENTUALLY AFFECT THE REST OF THE TAF SITES...EXCEPT AXN. TIMING HAS SLOWED DOWN A BIT...WITH MSP LIKELY TO BE AFFECTED AROUND/JUST AFT SUNSET. CONVECTION SHUD CLEAR ALL THE TAF SITES BY 06Z. THE LINE OF STORMS COULD PRODUCE VERY GUSTY WINDS AND PSBLY SOME HAIL AS THEY PASS. GUSTY WINDS IN PRETTY MUCH ALL THE TAFS...BUT ATTM...HAVE NOT INCLUDED ANY GR/GS IN ANY OF THEM. WILL CONT TO MONITOR TO SEE IF INCLUSION NEEDED IN UPDATES OR RIGHT BEFORE TAF ISSUANCE. AS CDFNT PASSES...WINDS WILL SHIFT TO A W TO NW DIRN...REMAINING GUSTY THRU THE ENTIRE TAF PD. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/KAT
Hazardous weather outlook, Jul 11, 5:34 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 534 PM CDT FRI JUL 11 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122245- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 534 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. THE STORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 94 CORRIDOR OVER CENTRAL MINNESOTA PRIOR TO MIDNIGHT. THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN WISCONSIN AFTER 900 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NEEDED ACROSS THE OUTLOOK AREA THIS EVENING. SKYWARN SPOTTER ACTIVATION MAYBE NEEDED DURING THE OVERNIGHT HOURS OVER WEST CENTRAL WISCONSIN.
In the hours before
Local storm report, Jul 11, 8:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL NORWOOD/YOUNG AMERICA 44.78N 93.92W
07/11/2008 M0.75 INCH CARVER MN TRAINED SPOTTER
&&
AJZLocal storm report, Jul 11, 8:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 ESE ST JOSEPH 45.56N 94.31W
07/11/2008 STEARNS MN TRAINED SPOTTER
TIME ESTIMATED. 1 FT TREE DOWNED.
&&
MKMLocal storm report, Jul 11, 8:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG MONTROSE 45.07N 93.91W
07/11/2008 WRIGHT MN TRAINED SPOTTER
COMMERCIAL GREENHOUSE TOPPLED OVER NEAR COUNTY ROAD 12
AND HIGHWAY 12.
&&
AJZLocal storm report, Jul 11, 8:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST 4 S BROOKLYN PARK 45.06N 93.36W
07/11/2008 M58 MPH HENNEPIN MN ASOS
58 MPH WIND GUST RECORDED AT CRYSTAL AIRPORT.
&&
MKMLocal storm report, Jul 11, 8:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG MAYER 44.88N 93.89W
07/11/2008 CARVER MN TRAINED SPOTTER
TWO TO THREE INCH TREE LIMBS SEVERED.
&&
AJZLocal storm report, Jul 11, 8:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 1 N HILLTOP 45.07N 93.25W
07/11/2008 ANOKA MN AMATEUR RADIO
7 INCH DIAMETER TREES DOWN AT HWY 65 AND I694.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:10 PM CDT | Tornado Warning | MPX | McLeod, Meeker | 39 min |
| Jul 11, 7:16 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne, Wright | 44 min |
| Jul 11, 7:24 PM CDT | Tornado Warning | MPX | Wright | 36 min |
| Jul 11, 7:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 47 min |
| Jul 11, 7:37 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 53 min |
| Jul 11, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec | 47 min |
| Jul 11, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 17 min |
| Jul 11, 7:56 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Chisago, Hennepin, Ramsey, Washington | 64 min |
| Jul 11, 8:03 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 27 min |
| Jul 11, 8:10 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Sibley | 35 min |
| Jul 11, 8:19 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 56 min |
| Jul 11, 8:26 PM CDT | Severe Thunderstorm Warning | MPX | Isanti | 19 min |
| Jul 11, 8:30 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 45 min |
| Jul 11, 8:46 PM CDT | Tornado Warning | MPX | Chisago, Washington | 20 min |
| Jul 11, 9:14 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 61 min |
| Jul 11, 9:29 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 61 min |
| Jul 11, 10:13 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 47 min |
| Jul 11, 10:18 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 19 min |
| Jul 12, 3:45 AM CDT | Wind Advisory | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.